Alert archive / Missouri / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 216, NWS Kansas City, MO

September 19, 20167 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 19, 2016, 8:05 PM CDT for 7 counties in Missouri. It was in force for 40 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 19, 2016, 8:05 PM CDT (01:05 UTC)
Expired
Sep 19, 2016, 8:45 PM CDT
In force
40 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Daviess County, MO, Grundy County, MO, Harrison County, MO, Linn County, MO, Livingston County, MO, Macon County, MO, Sullivan County, MO

The radar

The Pleasant Hill radar (KEAX), 168 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 19, 8:10 PM CDTTSTM WND DMG2 E Humphreys, MOPORCH BLOWN OFF HOUSE.
Sep 19, 8:26 PM CDTTSTM WND DMG1 Ssw Trenton, MOMULTIPLE TREE LIMBS DOWN ALONG 5TH AND ELLISON ST.
Sep 19, 8:26 PM CDTTSTM WND DMGTrenton, MOLARGE TREE DOWN ALONG LINN ST.
Sep 19, 8:26 PM CDTTSTM WND DMGTrenton, MONUMEROUS TREES UPROOTED THROUGH TRENTON. ROOF BLOWN OFF INDUSTRIAL BUILDING AND SITE BUILT BUILDING BLOWN DOWN IN PARK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 19, 6:27 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 1.1 hours before the alert went out and 242 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2016-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2965 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2016-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2965 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1719 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

863 
WUUS53 KEAX 200105
SVREAX
MOC061-079-081-115-117-121-211-200145-
/O.NEW.KEAX.SV.W.0216.160920T0105Z-160920T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
805 PM CDT MON SEP 19 2016

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SULLIVAN COUNTY IN NORTH CENTRAL MISSOURI...
  NORTHERN LIVINGSTON COUNTY IN NORTH CENTRAL MISSOURI...
  SOUTHEASTERN HARRISON COUNTY IN NORTH CENTRAL MISSOURI...
  GRUNDY COUNTY IN NORTH CENTRAL MISSOURI...
  NORTHEASTERN DAVIESS COUNTY IN NORTH CENTRAL MISSOURI...
  NORTHERN LINN COUNTY IN NORTH CENTRAL MISSOURI...
  NORTHWESTERN MACON COUNTY IN NORTH CENTRAL MISSOURI...

* UNTIL 845 PM CDT

* AT 804 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 6 MILES SOUTHWEST OF GREEN CITY TO NEAR GALT TO NEAR
  GILMAN CITY...MOVING SOUTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  TRENTON...MILAN...GREEN CITY...JAMESPORT...GILMAN CITY...LINNEUS...
  BROWNING...SPICKARD...GALT...CHULA...LAREDO...PURDIN...HUMPHREYS...
  TINDALL...BRIMSON...OSGOOD...WINIGAN...REGER...SPRING HILL AND NEW
  BOSTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR NORTH
CENTRAL MISSOURI.

LAT...LON 4011 9286 4004 9287 4004 9281 3994 9275
      3983 9315 3988 9382 4020 9392 4027 9377
      4027 9296
TIME...MOT...LOC 0104Z 335DEG 23KT 4019 9301 4011 9332 4016 9380 

HAIL...1.00IN
WIND...60MPH
 
$$

LEIGHTON
1 follow-up statement
510 
WWUS53 KEAX 200122
SVSEAX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
822 PM CDT MON SEP 19 2016

MOC081-121-200131-
/O.CAN.KEAX.SV.W.0216.000000T0000Z-160920T0145Z/
HARRISON MO-MACON MO-
822 PM CDT MON SEP 19 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HARRISON AND
NORTHWESTERN MACON COUNTIES IS CANCELLED...

THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR NORTH
CENTRAL MISSOURI.

LAT...LON 4019 9322 3990 9292 3983 9315 3988 9382
      4012 9390 4013 9377 4020 9376
TIME...MOT...LOC 0121Z 351DEG 15KT 4015 9333 4006 9355 4006 9388 

$$

MOC061-079-115-117-211-200145-
/O.CON.KEAX.SV.W.0216.000000T0000Z-160920T0145Z/
SULLIVAN MO-LIVINGSTON MO-GRUNDY MO-DAVIESS MO-LINN MO-
822 PM CDT MON SEP 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTHWESTERN SULLIVAN...NORTHERN LIVINGSTON...GRUNDY...
NORTHEASTERN DAVIESS AND NORTHERN LINN COUNTIES...

AT 821 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR GALT TO NEAR TRENTON TO NEAR GILMAN CITY...MOVING
SOUTH AT 15 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT 
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
TRENTON...JAMESPORT...GILMAN CITY...LINNEUS...BROWNING...GALT...
CHULA...LAREDO...PURDIN...HUMPHREYS...TINDALL...BRIMSON...REGER AND
SPRING HILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT FOR NORTH
CENTRAL MISSOURI.

LAT...LON 4019 9322 3990 9292 3983 9315 3988 9382
      4012 9390 4013 9377 4020 9376
TIME...MOT...LOC 0121Z 351DEG 15KT 4015 9333 4006 9355 4006 9388 

HAIL...1.75IN
WIND...60MPH
 
$$

LEIGHTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 6:47 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Sep 19, 6:47 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
647 PM CDT Mon Sep 19 2016

.Discussion...
Issued at 319 PM CDT MON SEP 19 2016

1) Only weather concern in the short term will be focused in
northeast Missouri as a cold front, currently located over central
Iowa, slides south this evening into tonight. Models remain fairly
consistent keeping the majority of our area capped, with the southern
end of convection likely following near the H7 10C temperature
gradient. Unionville to Kirksville will see the most probable chances
for thunderstorms tonight, between midnight to 5am. A strong to
severe storm will be possible, with large hail the most likely form
of hazardous weather.

2) Temperatures will remain warm through the remainder of the week,
roughly 10 degrees above average. High humidity will also persist
through the work week, with afternoon heat indicies in the middle to
upper 90s Tuesday and Wednesday.

3) A chance for thunderstorms will be possible on Wednesday night
into Thursday across far northwest Missouri as the current closed low
off the California coast opens and shifts into the Plains. This
feature will open and substantially weaken, glancing the forecast
area as it moves through.

4) A large pattern change remains in the cards this weekend as a
highly amplified trough approaches the High Plains. The exact
evolution remains uncertain, as several pieces of energy will break
off and shift just west and north of the forecast area through the
weekend. The flow will become somewhat meridional, with slow eastward
progression of the overall trough. This spells some uncertainty in
timing the arrival of precipitation, and likewise the coverage.
Storms that do make it into the area will have the potential for
locally heavy rainfall with the relatively weak and unidirectional
upper flow combined with high precipitable water values. Currently,
the best chances for thunderstorms will come on Sunday into Monday
before a cold front moves through and high pressure builds back in
behind the front.

&&

.Aviation...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 639 PM CDT MON SEP 19 2016

Southerly winds have increased dewpoints 10-15F today over most of
northern Missouri. With clear skies, light winds, and plenty of
cooling tonight an area of fog formation if possible. The area of
concern will be north of the Missouri River effecting mainly MCI and
STJ airfields. With the extra moisture source and cooler low
temperatures STJ is currently forecasted down to LIFR visibility and
ceilings just before sunrise. Fog is expected to form near MCI but
for only went with IFR visibility right around sunrise. This fog will
burn off quickly after sunrise, but a low ceiling is possible to
remain over northern MO through 14-15Z.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.
&&

Discussion...Blair
Aviation...Barham/Leighton
Hazardous weather outlook, Sep 19, 4:41 AM CDT, 15 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
441 AM CDT MON SEP 19 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-200945-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
441 AM CDT MON SEP 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TODAY AND TONIGHT

 A STRONG STORM CAPABLE OF GUSTY WINDS AND SMALL HAIL MAY BE POSSIBLE
 ACROSS NORTH CENTRAL MISSOURI TONIGHT.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

 HEAT INDEX VALUES ON TUESDAY WILL RANGE FROM THE MIDDLE 90S TO NEAR
100.

 STORMS WILL AGAIN BE POSSIBLE ACROSS NORTHERN MISSOURI WEDNESDAY
 NIGHT INTO THURSDAY HOWEVER SEVERE WEATHER IS NOT EXPECTED.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, Sep 19, 7:34 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
734 PM CDT MON SEP 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND DMG     1 E POWERSVILLE         40.55N 93.28W
09/19/2016                   PUTNAM             MO   TRAINED SPOTTER

            POWERLINES AND A FEW LARGER LIMBS DOWN.

&&

JBARHAM
Local storm report, Sep 19, 7:36 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
736 PM CDT MON SEP 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             1 E POWERSVILLE         40.55N 93.28W
09/19/2016  E0.88 INCH       PUTNAM             MO   TRAINED SPOTTER

            SPORATIC NICKEL SIZE HAIL.

&&

JBARHAM
Local storm report, Sep 19, 7:52 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
752 PM CDT MON SEP 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     TSTM WND GST     3 W MILAN               40.20N 93.18W
09/19/2016  E60 MPH          SULLIVAN           MO   EMERGENCY MNGR

            REPORTED 60MPH GUSTS WEST OF MILAN.

&&

JBARHAM

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 7:36 PM CDTSevere Thunderstorm WarningEAXGrundy, Mercer, Putnam, Sullivan39 min
Sep 19, 8:42 PM CDTSevere Thunderstorm WarningEAXCaldwell, Daviess, Grundy, Livingston48 min
Sep 19, 9:28 PM CDTSpecial Weather StatementEAXCaldwell, Carroll47 min
Sep 19, 9:44 PM CDTSevere Thunderstorm WarningEAXCaldwell, Clinton, Ray46 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.